MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META RETRO FEM NAIL 10 X 36; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META RETRO FEM NAIL 10 X 36; NAIL, FIXATION, BONE
Model Number 71653036
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 12/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from non-union and knee pain after having a fracture fixation surgery of the right femur using the trigen retrograde femoral nail system.The patient underwent a revision surgery to exchange the nail on (b)(6) 2021.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Additional information: d4, d10, h4.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that x-ray images were provided for review and confirm the reported.The clinical root cause for the reported pain and revision surgery was the result of nonunion.There is no evidence to support that there was a device malfunction of the smith and nephew device.The patient impact is the revision, and a brief post-operative recovery phase would be anticipated.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed devices over the previous 32 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.Patients and nursing care providers should be advertised of these risks.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META RETRO FEM NAIL 10 X 36
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16015965
Report Number1020279-2022-05002
Device Sequence Number17590858
Product Code JDS
UDI-Device Identifier03596010548191
UDI-Public03596010548191
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K051557
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71653036
Device Catalogue Number71653036
Device Lot Number19CT17927
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer08/22/2024
10/11/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date08/23/2024
10/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/11/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM.; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age49 YR
Patient SexMale